Which of the following is the most appropriate next step in management for this patient?
This patient presents to the emergency department with seven days of severe vomiting, diarrhea, tachycardia, and borderline hypotension. The clinician should be concerned about dehydration and potential electrolyte derangements induced by the vomiting and diarrhea. Certain electrolyte derangements can put a patient at risk for cardiac dysrhythmias, so ordering a 12-lead EKG is an important step in evaluating any patient with a potential electrolyte disturbance. Dangerous electrolyte disturbances that can predispose a patient to cardiac dysrhythmias include hyperkalemia, hypokalemia, hypomagnesemia, and hypocalcemia. Signs of hyperkalemia on the EKG include peaked T waves, absent or flattened P waves, widened QRS complexes, or a sine wave morphology. Low potassium, magnesium, and calcium can all prolong the QT interval and predispose the patient to polymorphic ventricular tachycardia (Torsades de Pointes). Hypokalemia on EKG may also be associated with a U wave, which is an upward wave that follows the T wave.
This patient’s 12-lead EKG shows a wide-complex tachycardia with QRS complex “twisting” around the isoelectric line and varying QRS amplitudes. These EKG signs, along with the inferred history of severe electrolyte abnormalities, support a diagnosis of Torsades de Pointes (TdP). Another risk factor for TdP is a history of congenital prolonged QT syndromes. Similar to monomorphic ventricular tachycardia, TdP should always be treated with electrical cardioversion if there are any signs of instability (i.e., altered mental status, SBP <90mmHg). A pulseless patient with TdP always necessitates unsynchronized cardioversion, also known as defibrillation. This patient may have briefly syncopized or potentially underwent cardiac arrest. Intravenous Amiodarone (Choice A) and Procainamide (Choice B) are contraindicated in TdP as both of these agents can further prolong the QT interval. These agents can be used in a stable patient with monomorphic ventricular tachycardia. Intravenous Ciprofloxacin (Choice C) is a quinolone antibiotic that is useful for treating infections from gram-negative bacteria. This may be beneficial for this patient, especially if there is a concern for bacterial gastroenteritis. However, quinolone antibiotics also can prolong the QT interval, and this medication will not acutely stabilize this patient. Intravenous Magnesium Sulfate (Choice D) shortens the QT interval and is the preferred therapy for a TdP patient with a pulse. Correct Answer: D
- Brady W.J., & Glass III G.F. (2020). Cardiac rhythm disturbances. Tintinalli J.E., Ma O, Yealy D.M., Meckler G.D., Stapczynski J, Cline D.M., & Thomas S.H.(Eds.), Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9e. McGraw-Hill. https://accessmedicine.mhmedical.com/content.aspx?bookid=2353§ionid=218687685
- Burns, E. (2020). Polymorphic VT nad Torsades de Pointes (TdP). Life in The Fast Lane. Retrieved from https://litfl.com/polymorphic-vt-and-torsades-de-pointes-tdp/
- Burns, E. (2020). Ventricular Tachycardia – Monomorphic VT. Life in The Fast Lane. Retrieved from https://litfl.com/ventricular-tachycardia-monomorphic-ecg-library/
- Burns, E. (2020). The Q-T Interval. Life in The Fast Lane. Retrieved from https://litfl.com/qt-interval-ecg-library/